12-12-13

Master took me to the doctor to talk about my anemia, and it went pretty much the way I thought it would go.  Not that I was hoping it would turn out that way, but I was expecting it to turn out that way.  The doctor was really worried about my hemoglobin being at 10.4, just two months ago she said I had completely normal readings, so it dropped a lot quickly and she was at a loss as to why it would just drop like that. 

She asked about my periods, and I told her they were very heavy.  Having PCOS, I knew that could be a potential symptom, and I just never told anyone about it because no one ever asked.  I also figured, that if I did tell the doctor about it, she’d just want to put me on birth control, which I have tried many times in the past with no luck at all.  They don’t take away my sex drive at all (which is what EVERYONE warns me about, but I am always horny and I have been on some high dose birth control in the past), but they do cause debilitating migraines which make it almost impossible to get out of bed in the morning most days.  Since my periods are incredibly heavy (I use about a half pack of regular pads on my heaviest day) the doctor says we have to stop my periods.  Because of the PCOS, I have also been bleeding for longer (sometimes for ten days), so she’s pretty sure that’s the reason I am suddenly anemic.

I pointed out to the doctor though, that, I didn’t see the point in starting on birth control again because of the migraines. 

“Do I want to be bed-ridden because of anemia, or migraines?”  I asked “Because honestly, neither way is a life.”

And she got kind of grumpy and said that the migraines wouldn’t kill me, but anemia could.  That kind of hit me.  I didn’t think anemia was that serious.  I mean, I knew that it wasn’t fun, and that it was debilitating, but I didn’t think it would kill me.  I just had no experience with it so I didn’t have any idea.  So that’s what I’m facing.  Whatever the birth control does to me probably doesn’t matter at all.  I’m stuck with it.  I’m not going to be taking birth control pills, we’re going to use Implanon and Master is going to get out of work early on the third of January to take me to the appointment.  I am nervous about it, but, as the doctor says, we have to get my bleeding under control or my anemia is going to get worse and worse.  We’ll just have to wait and see how things turn out in the end.  The good news is that my periods should completely stop a few months after using the Implanon.  That would be neat.

So for now, I just have to rest and eat more kale.  (Ha ha, like I don’t eat lots of green leafies already.)  We asked the doctor specifically about exercise because I am very dedicated to my hour of workout time, six days per week.  She said that technically continuing that won’t make the anemia worse, but it will make me feel worse, so Master and me are taking the approach that I’m going to continue, and if I get the least bit lightheaded I’ll just stop, because I have to be careful not to over-do it.  The doctor said that she would prefer I cut whatever I’m doing in half, but, the POTS is not going to get better if I’m not making a real big effort with it.  I know it won’t disappear completely no matter what, but I know I can workout to the point that I build enough muscle to make the POTS more livable.

So that’s my life right now.  It’s depressing and frustrating, but it is what it is.  I just gotta keep moving on and I know I will manage to get to a good place soon.  At least, I had better.

15 thoughts on “12-12-13

  1. I believe that qualifies as suckage all around (and not the good kind). Hug Jalan also has PCOS, and birth control kills her sex drive. So I’m somewhat familiar, but fortunately for us, she doesn’t have the compounding health problems you do.

    And I understand about the exercise. You know I’m doing cardiac rehab, and it’s tough, especially with my hypotension issues — they’re getting worse; I’ll schedule an eval.

    I don’t know if I have anything useful to say here except yes, focus first on the thing that might kill you, then try to rebalance the rest. That’s what I do with my psych issues (they likely won’t kill me, but the meds can wreck me).

    Again, hug, and good luck. Keep us posted.

    • @nagadikandang Yeah, it is complete suckage, but, the good news is that I’m on the road to feeling better (so long as nothing else breaks down). It’s just really frustrating to always feel like something else is breaking, but I know it won’t be like this forever. Sending lots of good thoughts to you too. I know that you suffer with a lot of frustrating problems, too.

  2. Anemia = the worst! Suffered a case of it not this period, but the period before and holy Hell, I thought I was on the verge of kickin’ it. >_< Dizzy spells and I actually ended up falling asleep / passing out for about a half-hour. Funnily enough, I felt better when I woke up. @_@

    Hope the Implanon helps, my friend!! I've heard about an even split of good/bad things about it, I find it really depends on you as a person~

    • @Kitty Yeah, anemia is very frustrating, that is for sure. I am glad that you are feeling better now though! I’m a little worried about Implanon, but my doctor isn’t giving me any other alternatives, so that’s where we’re at.

  3. oh huni, this all sounds so frustrating and hard. I wish I could help in some way. I hope that things start to improve in the new year *crosses fingers* lots of love xxx

    • Thanks @Mrs Teepot It is really frustrating, but I do appreciate your good thoughts and well wishes. :) *HUGS*

  4. You just never know what will happen this time around. Maybe you won’t get the headaches this time or maybe they just won’t be quite as intense! Our bodies are always changing! =) If you do have them, count on me to help in anyway i can. Over the years i’ve come up with some pretty good tricks and techniques to help with the pain and you know i’m always here for ya! =)

    • @Treasure You’re right, this time could be different, that is for sure. I just don’t know though, I have tried a LOT of different birth control pills, and they just all give me really awful side effects. Migraines are very common for me with hormonal birth control, as is insomnia and some other fun stuff. But I guess I’ll just give it a go because there’s not a whole lot of other options.

  5. Have you tried estrogen free birth control? I don’t know if it is an option for you. They forced me to go on it because of my headaches and meds.

    Good Luck!

  6. Kitty, I am so sorry to hear this. I am also sorry your doctor did not talk about other options with you, like an ablation. This is something I will be considering soon due to heavy and irregular bleeding myself. It disgusts me that hormonal birth control is always the go to choice when facing these issues. Hugs and good luck!

    • @jenpet Thanks for the well wishes. A few friends of mine have actually suggested ablation to me in the past, but my research tells me that no one likes doing ablations on women who are of childbearing age. Likely my age will be the issue there, but I still wonder why the doctor didn’t bring that up with me. She’s usually full of ideas and suggestions, but this time she just was really rushed and in a hurry and told me this was my only option. I really don’t like the idea of an implant (because you can’t just stop taking it if the side effects are absolutely awful), but she told me my options were an IUD (and non-hormonal would not help she said), or Implanon. I really, really do not want an IUD so Master and me went with Implanon. Maybe I will make a new appointment with my doctor to discuss ablation. Can’t hurt. ::Hugs:: And I wish you much luck as well when the time comes for you and your Master to decide to do an ablation or not. I know you have suffered with heavy periods for a long time and I hope they can fix that for you.

  7. I hope something works out for you! Best wishes and hugs!

  8. Hey, honey, I’m sorry you’re going through this. I have migraines, too, and yes, they can kill you in a round about way. Not trying to scare you, but migraines, plus extra estrogen can increase the risk of stroke and blood clot significantly! Your doctor should KNOW that. (In fact, that’s the reason my HRT had to be reduced, my chronic intractable migraine already puts me at a high risk of stroke, so I had to use much less estrogen in my HRT. Sucks as the estrogen is my salvation when it comes to being able to orgasm. Good thing is I can take it every two to three days and it’s still working well.)

    In your case, Implanon does NOT contain estrogen! So, it shouldn’t cause any more migraines than you already get. I was on Depo Provera (injected progestin, not implanted) for a year and a half a while back and although it did kill my sex drive it didn’t increase my migraines. The Pill always does, but progestin alone works fine without increasing migraine in most women.

    If you haven’t already gotten the Implanon you may want to talk to your doc about Depo, as well. I didn’t like it, but it works well for some. I didn’t have a period for nearly TWO years. So, it may well stop your bleeding completely.

    Good luck. I hope you feel better soon.

    • @P’Gell Thanks, Hon. I already knew about the increased risk for stroke and heart attack, which is why I am so opposed to the Implanon. I did some research, and Implanon is a much higher dose of Micronor, which is another birth control pill that is the same (Progesterone only) and I didn’t do well with that at all. I didn’t get migraines (Thank you, Jesus), but I did get really swollen, painful legs which is not something I want to repeat.

      I spoke to my doctor today though, and she’s sending me to a specialist to discuss ablation. With luck, that will be my non-hormonal answer to my anemia problems. :)